Vital Signs: Friendly Fire

When antibiotics kill the wrong bacteria, harmful bugs thrive.

By Claire Panosian Dunavan|Wednesday, February 09, 2011

Not long ago, a friend phoned. He sounded cheerful until I asked about his wife and their summer vacation. Suddenly the energy drained from his voice. “Actually, we were grounded,” he confided. “Candy has had diarrhea for weeks. Her doctor is finally running some stool tests.”

“I’m so sorry,” I said, adding—almost by rote—“I hope C. difficile is on the list.”

The following night, my friend rang again, this time both ebullient and relieved. “Guess what? You were right!” he began. “Candy’s C. diff toxin was positive. We think the doxycycline she’s been taking for her skin set it off. Wow, great diagnosis, Doc.”

By all rights, I should have blushed. In 2010, no special brainwork is needed to think of Clostridium difficile; it is everywhere. But each time I hear about another once-unlikely sufferer like Candy, it takes me back.

Years ago, by pure luck, I witnessed the dawn of knowledge concerning this now-ubiquitous blight: a toxin-producing bacterium that thrives in the guts of patients whose healthy bacteria have been depleted by treatment with antibiotics. The toxin that C. difficile pumps out is a protein that attacks the lining of the bowel. This can bring on watery diarrhea, and in some people the toxin can also transform a previously sturdy intestinal lining into a dangerously inflamed rag. Which brings me to the most dramatic case of the disease that I ever saw.

cd
cd
Clostridium difficile, seen in a colorized micrograph,
produces a toxin that can cause intestinal disease.
Dr Kari Lounatmaa/Photo Researchers

Back in 1980 I was an infectious diseases fellow at Tufts–New England Medical Center in Boston. Over the preceding five years, Tufts researchers had painstakingly chipped away at the mystery of C. difficile infection. In particular, they had treated lab hamsters with an antibiotic called clindamycin; the experiment led to the isolation of the disruptive toxin that C. difficile produces and helped bring about a diagnostic stool test. After that, apprentice specialists like me were often charged with collecting and transporting fecal specimens from patients whose diarrhea might be linked to antibiotic use.

One weekend, I was called to the bedside of a man in his seventies who was completing a monthlong course of IV antibiotics for an infected heart valve. No one specifically mentioned C. difficile. All I knew was that diarrhea had plagued the patient for days. I expected that I would complete a history and physical, then take the usual handoff: a container of brownish fluid destined for our laboratory fridge. To my surprise, a nurse with a worried expression stopped me at the patient’s door. “Sorry, no stool specimen on this one. And if you need to do an exam, you’d better be quick. Mr. Murphy’s about to go downstairs for an X-ray.”

“Why?” I asked. All of a sudden, events weren’t going as anticipated.

“You didn’t hear? This morning he spiked a fever to 103 and his blood pressure crashed. Now his abdomen is tender. The surgeons are on their way.”

I entered the room and introduced myself to a frail, motionless man who barely nodded in reply. His pulse was thready and fast, his belly distended, his bowel ominously silent. The next thing I knew, I was walking alongside the patient’s gurney as an orderly wheeled him to radiology. Twenty minutes later, a surgical resident and I both gazed in dismay at the film on the backlit view box. Mr. Murphy’s cecum—the pouchlike segment that marks the beginning of the large intestine—was massively dilated, and crescents of air lined the underside of his diaphragm.

“He’s perforated his bowel, all right,” the resident said grimly. “We’ll take him to the OR, but it doesn’t look good. I wonder what the heck caused this.”

That’s when I remembered the animals in the lab. Cecitis! Although the syndrome had not yet been widely reported in humans, a florid inflammation of the cecum almost always developed in the clindamycin-treated hamsters just before they died. In fact, it was the injection of filtered cecal contents from moribund hamsters into the intestines of new, healthy ones that first proved a toxin was to blame for the disease later credited to C. difficile. (At that stage in the research, the causative organism had not yet been identified.)

For a young doctor learning about a brand-new malady, it was an exciting “Aha!” moment, but we still had a patient in crisis. I refocused my thoughts on Mr. Murphy. I had already expanded his antibiotics to cover two infections caused by his cecal spill—peritonitis in the abdomen and systemic sepsis. Now I had a request of the surgical resident who would oversee his care.

“We have to add van­comycin to his regimen,” I said. “I know he won’t be able to take it by mouth after surgery. Can the nurses give it by rectal enema? It’s really important.”

He looked dubious—and distracted. “If you say so. Just write what you want in the chart, OK? Right now I’ve got to call my chief.”

The resident was true to his word, but in the end even the best operative skill and post-op care and the drug that remains the gold standard for treating severe cases of C. difficile couldn’t rescue Mr. Murphy. It was small comfort that fluid obtained from his cecum at surgery did indeed test positive for C. difficile toxin—or that, at postmortem, his colon revealed classic “pseudo-membranous” ulcers and nodules. Simply put, our diagnosis had come too late.

Today awareness of C. difficile is higher, and most cases are treated far earlier, but that doesn’t mean the organism is any less virulent. On the contrary, in the past decade we’ve seen a surge in the number and sever­ity of cases. Ever-widening use of antibiotics is one reason; so is the emergence of a newly mutated strain that recurs in at least 25 percent of treated patients. In one recent study conducted in 28 community hospitals in the Southeast, C. difficile surpassed MRSA (methicillin-resistant Staphylococcus aureus) as the leading hospital-acquired infection. Overall, the microbe is now thought to afflict 3 million Americans each year.

In recent years we have also learned that C. difficile spores, which transmit the infection, are crafty and tough. Not only can they spread to new victims via health-care workers’ hands, but they resist many disinfectants and can survive for months to years on contaminated surfaces. This knowledge has led to greater emphasis on environmental control of the pathogen in health-care settings. Key ways to limit its spread include the isolation of patients in single-person rooms at the onset of diarrhea, robust terminal cleaning of those rooms after hospital discharge, and a near-obsessive focus on hand-washing (and sometimes use of gowns and gloves) by visitors and health-care workers alike.

The bacterium is prolific. C. difficile patients with active diarrhea excrete 10,000 to 10 million organisms per gram of feces; a gram corresponds to just a quarter-teaspoon. Fortunately, not everyone exposed to these microbes develops full-blown diarrhea or worse. Only one-third of people who carry C. difficile organisms in their intestine—roughly 3 percent of healthy adults and up to 40 percent of hospitalized patients—actually get sick. So what increases the risk of overt toxin-induced disease? Besides prior antibiotic use, factors range from extremes of age and immune-compromising drugs to the common acid-reducing agents called proton-pump inhibitors (drugs such as Nexium or Prilosec). Once in a while, we even see C. difficile patients with no significant antibiotic history. Not long ago I asked a doctor who runs the infection control program at my hospital if any examples stood out in his mind. “One recent patient caught me by surprise,” my usually unflappable colleague admitted. He described a healthy woman in her forties who hadn’t taken an antibiotic in years. She developed C. difficile diarrhea following a routine colonoscopy to screen for cancer. Presumably, the combination of a thoroughgoing bowel prep and a spore-tainted scope allowed the infection to take hold and release its toxin. The toxin, in turn, damaged her intestinal lining, producing symptomatic disease. As with my friend Candy, a single course of oral vancomycin, taken four times a day, quashed this patient’s illness. Although antibiotics can sometimes harm us, most of the time, when used appropriately, they still save the day.

Claire Panosian Dunavan is an infectious-diseases specialist at UCLA Medical Center and past president of the American Society of Tropical Medicine and Hygiene. The cases in Vital Signs are real, but names and certain details may have been changed.

Next Page
1 of 2
ADVERTISEMENT
Comment on this article
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
DSC-CV1218web
+